Sep 11, 2011
I am becoming somewhat frustrated with the way a lot of my colleagues practice medicine. Disenchanted, angry would be the other words that could be used. We all get ostensibly that same training and all of us are supposedly in it to help our patients. So, how come have I been getting so many letters lately on my addiction forum from desperate people unable to quit taking the tramadol pills that their own kind doctors have so freely prescribed for them?
These doctors seem to forget their pharmacology training. They also forget to use their independent thinking and ability to look up information for themselves. They assume that if the medication is not a controlled substance (and it very well should be as we will discuss), then it is not an opiate, it is not addictive and they can just give it like candy without any consequence to their patient.
Here are just a few excerpts of many letters that I have been getting just in the last few weeks:
"I have discovered that if I go more than 10 or 12 hours without my tramadol I begin getting a headache which progresses to nausea, upset stomach and a generally not feeling well, to the point that I have to lie down. Sometimes I even have cold sweats and chills. I have found myself taking one just to relieve those symptoms I am concerned that I am dependent on the tramadol and it doesn’t look like I am going to get rid of the pain, and the need, any time soon."
"I have been taking 10-15 Tramadol 50MG for about 5 years now and I am trying to get off of them. I have tried tapering down and that is not working... I have gotten myself to the point that I am out of medication and I am now dealing with the withdrawal symptoms without any relief. I cannot handle the restless leg and the sweating and chills along with not sleeping. I have called my dr to see if he can call me in anything to help with the symptoms but I don’t think he will help me out."
"He is sick of taking tablets and wants to feel 'normal', so he has decided to stop the tramadol. This has left him being sick, hot cold flushes, unable to sleep, lethargic and in pain all over, unable to eat or drink anything as it comes straight back up."
All of these desperate people were prescribed tramadol by their "caring" doctors for legitimate reasons such as migraines, chronic pain, endometriosis, etc. There is an appropriate use for each and every medication on the market, including the strongest narcotics, which I used in my daily practice for controlling acute pain in postoperative patients. Some patients in intractable, chronic or cancer pain need to be on long term opiates under close supervision of a physician. However, pharmaceutical companies have been successful in persuading the FDA in not scheduling tramadol, also known by its brand name Ultram, as a non-controlled substance. Its mode of action is often described as "unknown", even though it is already well know that it acts on μu receptors just like any other opiate drug. It is also well known that increases both serotonin and norepinephrine at the receptor level.
In May 2009, the United States Food and Drug Administration issued a warning letter to Johnson & Johnson, alleging that a manufacturer's promotional website had "overstated the efficacy" of the drug, and "minimized the serious risks". The company which originally produced tramadol, the German pharmaceutical company Grünenthal GmbH, was the one supposedly guilty of "minimizing" its addictive nature, although it allegedly showed little abuse liability in preliminary tests. The 2010 PDR contains warnings from the manufacturer, which were not present in previous years. The warnings include more compelling language regarding "the addictive potential of tramadol, the possibility of difficulty breathing while on the medication", a new list of more serious side effects, and a notice that tramadol is "not to be used in place of opiate medications for addicts". Tramadol is also "not to be used in efforts to wean addict patients from opiate drugs, nor to be used to manage long-term opiate addiction".
Besides the addiction, tramadol has serious side effects and is contraindicated to be taken concomitantly with some other medications as well as if the patient has certain medical conditions. It decreases seizure threshold and can cause seizures in susceptible individuals. It can also cause serotonin syndrome in people taking SSRI antidepressants. Of course, it possesses all the possible side effects of the regular opiate: hallucinations, drowsiness, insomnia, headaches, swelling of the throat and face, nausea, vomiting, muscle tightness or weakness, rash, and constipation. When consumed in higher doses, Tramadol can cause a euphoric feeling as well as shallow breathing and death from overdose.
Nonetheless, the physicians persist on thinking about this medication in the way they got used to when it first came out and the way it was "sold" to them by the pharmaceutical reps. They have this warm and fuzzy feeling of safety when they write for tramadol and keep reassuring their unsuspecting patients that it is safe, non-addicting, sort of like strong version of Tylenol. (I actually heard it described like that to residents on pain rotation!)
Well over thirty million tramadol prescriptions were dispensed in US pharmacies alone last year according to government statistics and those numbers continue to rise. But not only is it widely available by prescription, anyone, even teenagers or children can obtain tramadol simply by clicking the computer. Incredibly, it is there on hundreds of websites, some without prescriptions at all for as low as few pennies a pill. Authorities are saying that millions and millions of tramadol tablets are being diverted for illegal uses.
It is shocking, but true. Tramadol abusers compare its high favorably to heroin, morphine and OxyContin and they say it lasts somewhat longer. No wonder the popularity of tramadol as addictive substance is growing by the day. Physicians continue to be unconcerned and when faced with patient complains often pooh-pooh them and simply refuse to treat symptoms of withdrawals.
As you have read in patient letters above, the withdrawals from tramadol are no different from any other narcotic. It is nasty, it lasts a long time and most people can get though it cold turkey. In fact, because of the serotonin re-uptake inhibition of this drug, the depression aspect of withdrawal after tramadol is much more severe and lasts much longer. It needs to be specifically addressed. So what are we doing to our patients? Are we acting in your best interests? We must treat this medication with care it deserves as we must treat each patient with the care s/he deserves.
My hope is that FDA will soon reassess the scheduling of tramadol and address the availability of it on the web. The medical industry has to look at itself and evaluate the education of its doctors about the side effects and drug interactions. We also have learned how to listen to our patients, which is not easy with the busy schedules and busy waiting rooms. However, no matter how busy, a doctor cannot practice good medicine if he does not take time to educate him/herself and carefully listen to the patient.